Alert archive / South Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 35, NWS Charleston, SC

August 14, 2013Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 14, 2013, 2:23 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 4 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2013, 2:23 PM EDT (18:23 UTC)
Expired
Aug 14, 2013, 6:15 PM EDT
In force
4 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
None

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:51 PM EDTFLASH FLOOD1 W Charleston, SCPUBLIC SAFETY ROUTING TRAFFIC OFF OF ASHLEY AVE DUE TO FLOODING.
Aug 14, 3:38 PM EDTFLASH FLOOD1 Nw Charleston, SCWATER COVERING THE ROAD AND UP TO THE BOTTOM FLOOR OF SEVERAL HOMES ALONG FISHBURNE STREET.
Aug 14, 3:44 PM EDTFLASH FLOODCharleston, SCNUMEROUS ROADS IN DOWNTOWN CHARLESTON CLOSED OR IMPASSABLE DUE TO FLOODING. AMERICA...AMHERST TO SOUTH IMPASSABLE. ALL OF MARKET ST IMPASSABLE. FIFTH AND FIALL IMPASSABLE. RUTLEDGE AT FISHBURNE IMPASSABLE. COMING AND BEAFAIN IMPASSABLE. CROSSTOWN BLOCKED AT PR
Aug 14, 3:48 PM EDTFLASH FLOODCharleston, SCNUMEROUS ROADS IN DOWNTOWN CHARLESTON CLOSED OR IMPASSABLE DUE TO FLOODING. ASHLEY AND FISHBURNE CLOSED. ASHLEY AND BENNETT IMPASSABLE. CALHOUN IMPASSABLE FROM BULL TO SMITH.
Aug 14, 3:53 PM EDTFLASH FLOODCharleston, SCNUMEROUS STREETS IMPASSABLE AND CLOSED IN DOWNTOWN CHARLESTON. AMERICA BETWEEN COOPER AND LEE CLOSED. N. MARKET BETWEEN E. BAY AND CONCORD IMPASSABLE.
Aug 14, 3:56 PM EDTFLASH FLOODCharleston, SCNUMEROUS STREETS CLOSED OR IMPASSIBLE IN DOWNTOWN CHARLESTON. FISHBURNE AND S. TRACY IMPASSIBLE. ASHLEY FROM WENTWORTH TO CALHOUN IMPASSIBLE.
Aug 14, 4:01 PM EDTHEAVY RAIN 2.99Charleston, SCCOLLEGE OF CHARLESTON OBSERVATORY.
Aug 14, 4:04 PM EDTFLASH FLOODCharleston, SCNUMEROUS STREETS CLOSED OR IMPASSIBLE IN DOWNTOWN CHARLESTON. CROSSTOWN...2 NORTHBOUND LANES ARE IMPASSIBLE. CHURCH AND MARKET FLOODED.
Aug 14, 4:15 PM EDTFLASH FLOODCharleston, SCNUMEROUS STREETS CLOSED OR IMPASSIBLE IN DOWNTOWN CHARLESTON. BEAUFAIN TO RUTLEDGE TO COMING IMPASSIBLE. CALHOUN AT CONCORD IMPASSIBLE.
Aug 14, 4:18 PM EDTHEAVY RAIN 2.62 Wnw Mount Pleasant, SCMEASURED AT A CHARLESTON TV STATION.
Aug 14, 4:47 PM EDTHEAVY RAIN 3.2Charleston, SCCOLLEGE OF CHARLESTON OBSERVATORY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WGUS52 KCHS 141823
FFWCHS
SCC015-019-142015-
/O.NEW.KCHS.FF.W.0035.130814T1823Z-130814T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH
  CAROLINA...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 415 PM EDT

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS DEVELOPING FROM DOWNTOWN CHARLESTON BACK INTO
  WEST ASHLEY AND NORTH CHARLESTON. THESE STORMS WILL MOVE ACROSS
  MUCH OF CENTRAL CHARLESTON COUNTY THROUGH 415 PM. WITH HIGH TIDE
  IN PROGRESS...IT WILL NOT TAKE MUCH HEAVY RAIN TO CAUSE FLOODING...
  ESPECIALLY IN DOWNTOWN CHARLESTON. 

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  CHARLES TOWNE LANDING...NORTH CHARLESTON...CHARLESTON...DOWNTOWN
  CHARLESTON...DANIEL ISLAND...JAMES ISLAND...FORT JOHNSON...MOUNT
  PLEASANT...FORT SUMTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN CHARLESTON. AREAS MOST PRONE TO FLOODING INCLUDE
THE MARKET...CROSSTOWN...EAST BAY STREET AND MORRISON DRIVE.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3275 7984 3275 7986 3278 7987 3277 7988
      3278 7990 3278 7991 3277 7992 3276 7991
      3276 7987 3274 7986 3269 7989 3268 7988
      3280 8004 3287 7996 3281 7972

$$
6 follow-up statements
490 
WGUS72 KCHS 141853
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
253 PM EDT WED AUG 14 2013

SCC015-019-142015-
/O.CON.KCHS.FF.W.0035.000000T0000Z-130814T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
253 PM EDT WED AUG 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
EXTREME SOUTH CENTRAL BERKELEY AND CENTRAL CHARLESTON COUNTIES...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING ACROSS MUCH 
OF CENTRAL CHARLESTON COUNTY...INCLUDING DOWNTOWN CHARLESTON. SOCIAL 
MEDIA REPORTS INDICATE FLOODING IS BEGINNING TO OCCUR IN PORTIONS
OF DOWNTOWN CHARLESTON...MOST RECENTLY IN THE VICINITY OF THE 
MEDICAL UNIVERSITY OF SOUTH CAROLINA NEAR ASHLEY AVENUE. HIGH TIDE
IS IN PROGRESS AND ANY ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLASH 
FLOODING.

FLASH FLOODING IS EXPECTED IN AND AROUND DOWNTOWN CHARLESTON...
CHARLESTON...JAMES ISLAND...MOUNT PLEASANT...NORTH CHARLESTON...
SULLIVANS ISLAND...WEST ASHLEY...CHARLES TOWNE LANDING...CHARLESTON
NAVAL COMPLEX...FORT JOHNSON...FORT SUMTER...ISLE OF PALMS AND MOUNT
PLEASANT TOWNE CENTRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN...FLOODING AREAS OF POOR
DRAINAGE IN DOWNTOWN CHARLESTON. AREAS MOST PRONE TO FLOODING INCLUDE
THE MARKET...CROSSTOWN...EAST BAY STREET AND MORRISON DRIVE.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN 
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3275 7984 3275 7986 3278 7987 3277 7988
      3278 7990 3278 7991 3277 7992 3276 7991
      3276 7987 3274 7986 3269 7989 3268 7988
      3280 8004 3287 7996 3281 7972

$$
886 
WGUS72 KCHS 141942
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT WED AUG 14 2013

SCC015-019-142015-
/O.CON.KCHS.FF.W.0035.000000T0000Z-130814T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
342 PM EDT WED AUG 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
EXTREME SOUTH CENTRAL BERKELEY AND CENTRAL CHARLESTON COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER DOWNTOWN CHARLESTON
AND MOUNT PLEASANT. THE STORMS WERE MOVING SLOWLY EAST. RADAR AND
SPOTTERS REPORT RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES OF
RAIN HAS FALLEN IN SOME AREAS OVER THE LAST HOUR WITH THE HIGHEST
AMOUNTS OCCURRING OVER THE NECK AREA OF THE CHARLESTON PENINSULA.
ANOTHER 1 TO 2 INCHES COULD FALL THROUGH 415 PM RESULTING IN
MORE FLASH FLOODING.

FLASH FLOODING IS EXPECTED IN AND AROUND DOWNTOWN CHARLESTON...
CHARLESTON...JAMES ISLAND...MOUNT PLEASANT...NORTH CHARLESTON...
SULLIVANS ISLAND...WEST ASHLEY...CHARLES TOWNE LANDING...CHARLESTON
NAVAL COMPLEX...FORT JOHNSON...FORT SUMTER...ISLE OF PALMS AND MOUNT
PLEASANT TOWNE CENTRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HOMES AND BUSINESSES MAY BEGIN TO FLOOD DUE TO THE TORRENTIAL
RAINFALL. IF YOU ARE IN A LOW-LYING AREA...BE PROACTIVE. RAISE
SENSITIVE ITEMS OFF THE GROUND BEFORE FLOODING BEGINS.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3275 7984 3275 7986 3278 7987 3277 7988
      3278 7990 3278 7991 3277 7992 3276 7991
      3276 7987 3274 7986 3269 7989 3268 7988
      3280 8004 3287 7996 3281 7972

$$
486 
WGUS72 KCHS 141957
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT WED AUG 14 2013

SCC015-019-142015-
/O.CON.KCHS.FF.W.0035.000000T0000Z-130814T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
357 PM EDT WED AUG 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
EXTREME SOUTH CENTRAL BERKELEY AND CENTRAL CHARLESTON COUNTIES...
...NUMEROUS ROADS ARE FLOODED THROUGHOUT DOWNTOWN CHARLESTON...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER DOWNTOWN CHARLESTON
AND MOUNT PLEASANT. THE STORMS WERE MOVING SLOWLY EAST. RADAR AND
SPOTTERS REPORT RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES OF
RAIN HAS FALLEN IN SOME AREAS OVER THE LAST HOUR WITH THE HIGHEST
AMOUNTS OCCURRING OVER THE NECK AREA OF THE CHARLESTON PENINSULA.
ANOTHER 1 TO 2 INCHES COULD FALL THROUGH 415 PM RESULTING IN
MORE FLASH FLOODING.

AT 348 PM...THE EMERGENCY MANAGER FOR THE CITY OF CHARLESTON
REPORT NUMEROUS ROADS WERE CLOSED DUE TO FLASH FLOODING. A FEW
OF THE IMPACTED STREETS INCLUDE PARTS OF...AMERICA...FISHBURNE...
AMHERST...MARKET...RUTLEDGE...SHEPARD...BEAFAIN...COMING...
THE CROSSTOWN...

FLASH FLOODING IS EXPECTED IN AND AROUND DOWNTOWN CHARLESTON...
CHARLESTON...JAMES ISLAND...MOUNT PLEASANT...NORTH CHARLESTON...
SULLIVANS ISLAND...WEST ASHLEY...CHARLES TOWNE LANDING...CHARLESTON
NAVAL COMPLEX...FORT JOHNSON...FORT SUMTER...ISLE OF PALMS AND MOUNT
PLEASANT TOWNE CENTRE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 415 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HOMES AND BUSINESSES MAY BEGIN TO FLOOD DUE TO THE TORRENTIAL
RAINFALL. IF YOU ARE IN A LOW-LYING AREA...BE PROACTIVE. RAISE
SENSITIVE ITEMS OFF THE GROUND BEFORE FLOODING BEGINS.

&&

LAT...LON 3275 7984 3275 7986 3278 7987 3277 7988
      3278 7990 3278 7991 3277 7992 3276 7991
      3276 7987 3274 7986 3269 7989 3268 7988
      3280 8004 3287 7996 3281 7972

$$
494 
WGUS52 KCHS 142010
FFWCHS
SCC015-019-142215-
/O.EXT.KCHS.FF.W.0035.000000T0000Z-130814T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT WED AUG 14 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH
  CAROLINA...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 615 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THE HEAVIEST THUNDERSTORMS WERE MOVING SLOWLY OFFSHORE. 
  HOWEVER...NUMEROUS ROADS REMAIN FLOODED OR CLOSED THROUGHOUT 
  THE WARNED AREA...ESPECIALLY IN THE DOWNTOWN CHARLESTON AREA. 

  ALTHOUGH THE RISK FOR ADDITIONAL FLASH FLOODING IS QUICKLY 
  ENDING AS THUNDERSTORMS MOVE OFFSHORE AND FLOOD WATERS BEGIN 
  TO DRAIN WITH THE PASSAGE OF HIGH TIDE...IT WILL TAKE A FEW 
  HOURS FOR CONDITIONS TO SIGNIFICANTLY IMPROVE. THE FLASH
  FLOOD WARNING HAS THEREFORE BEEN EXTENDED UNTIL 615 PM.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  CHARLES TOWNE LANDING...NORTH CHARLESTON...DOWNTOWN
  CHARLESTON...DANIEL ISLAND...JAMES ISLAND...FORT JOHNSON...
  MOUNT PLEASANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE MAJORITY OF FLOOD DEATHS ARE DUE TO PEOPLE DRIVING INTO WATER OF
UNKNOWN DEPTH. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP VEHICLES OFF THE ROAD. EVEN MODERN SPORT UTILITY VEHICLES ARE
VULNERABLE TO FLOODING. TO AVOID THE RISK OF DEATH...FIND AN
ALTERNATE ROUTE IF THE ROAD IS FLOODED.

TO REPORT FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN
CHARLESTON TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3275 7984 3275 7986 3278 7987 3277 7988
      3278 7990 3278 7991 3277 7992 3276 7991
      3276 7987 3274 7986 3269 7989 3268 7988
      3280 8004 3287 7996 3281 7972

$$
245 
WGUS72 KCHS 142054
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
454 PM EDT WED AUG 14 2013

SCC015-019-142215-
/O.CON.KCHS.FF.W.0035.000000T0000Z-130814T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
454 PM EDT WED AUG 14 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
EXTREME SOUTH CENTRAL BERKELEY AND CENTRAL CHARLESTON COUNTIES...
...NUMEROUS ROADS REMAIN FLOODED IN THE DOWNTOWN CHARLESTON AREA...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY VERY LIGHT RAIN FALLING ACROSS THE WARNING AREA. HOWEVER...AS 
MUCH AS 2 TO 3 INCHES OF RAIN FELL EARLIER IN THE DAY. EMERGENCY 
MANAGEMENT FOR THE CITY OF CHARLESTON CONTINUES TO REPORT THAT 
NUMEROUS ROADS REMAIN CLOSED THROUGHOUT THE CITY. A FEW OF THE 
IMPACTED STREETS INCLUDE...AMERICA...FISHBURNE...AMHERST... 
MARKET...RUTLEDGE...SHEPARD...BEAFAIN...COMING AND THE CROSSTOWN. 
ALTHOUGH THE RISK FOR ADDITIONAL FLOODING HAS ENDED...IT WILL TAKE 
SOMETIME FOR FLOOD WATERS TO RECEDE. IN ADDITION...SHOWERS AND 
THUNDERSTORMS ORGANIZING ALONG THE SAVANNAH RIVER MAY IMPACT THE 
WARNING AREA OVER THE NEXT FEW HOURS.

THE MESONET STATION AT THE COLLEGE OF CHARLESTON OBSERVATORY
RECENTLY REPORTED A DAILY RAINFALL AMOUNT OF 3.20 INCHES.

FLASH FLOODING IS EXPECTED IN AND AROUND DOWNTOWN CHARLESTON...
CHARLESTON...JAMES ISLAND...MOUNT PLEASANT...NORTH CHARLESTON...
SULLIVANS ISLAND...WEST ASHLEY...CHARLES TOWNE LANDING...CHARLESTON
NAVAL COMPLEX...FORT JOHNSON...FORT SUMTER...ISLE OF PALMS AND MOUNT
PLEASANT TOWNE CENTRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN AWAY FROM STORM DRAINS...WATER CATCHMENTS...AND
STREAMS. ONLY A FEW INCHES OF MOVING WATER CAN KNOCK A CHILD OFF
THEIR FEET AND SWEEP THEM TO THEIR DEATH.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH
TWITTER USING #WXREPORT.

&&

LAT...LON 3275 7984 3275 7986 3278 7987 3277 7988
      3278 7990 3278 7991 3277 7992 3276 7991
      3276 7987 3274 7986 3269 7989 3268 7988
      3280 8004 3287 7996 3281 7972

$$
224 
WGUS72 KCHS 142207
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
607 PM EDT WED AUG 14 2013

SCC015-019-142218-
/O.EXP.KCHS.FF.W.0035.000000T0000Z-130814T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLESTON SC-BERKELEY SC-
607 PM EDT WED AUG 14 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM EDT FOR FOR EXTREME
SOUTH CENTRAL BERKELEY AND CENTRAL CHARLESTON COUNTIES...

ALTHOUGH THE SIGNIFICANT FLOODING HAS ENDED...DRAINAGE SYSTEMS AND
CULVERTS WILL REMAIN FULL. PONDING WATER WILL PERSIST IN LOW-LYING
AREAS AND MAY POSE A HAZARD TO MOTORISTS. STAY TUNED TO NOAA WEATHER
RADIO ALL-HAZARDS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3275 7984 3275 7986 3278 7987 3277 7988
      3278 7990 3278 7991 3277 7992 3276 7991
      3276 7987 3274 7986 3269 7989 3268 7988
      3280 8004 3287 7996 3281 7972

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:27 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 14, 1:27 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
127 PM EDT WED AUG 14 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION TODAY AND THEN STALL OUT THROUGH
THE UPCOMING WEEKEND AS HIGH PRESSURE PERSISTS TO THE NORTH. THIS
WILL RESULT IN A VERY ACTIVE PATTERN THROUGH THE WEEKEND WITH
SEVERAL ROUNDS OF HEAVY RAIN POSSIBLE. THE FRONT WILL EVENTUALLY
DISSIPATE EARLY NEXT WEEK...WITH HIGH PRESSURE RETURNING TO THE
REGION THEREAFTER.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS DEVELOPING MOSTLY AROUND THE CHARLESTON
TRI-COUNTY AREA THROUGH EARLY AFTERNOON ALONG THE WIND SHIFT. NEAR-
TERM CONCERN IS THE THREAT OF HEAVY RAINFALL OVER DOWNTOWN
CHARLESTON CONSIDERING THE APPROACH OF HIGH TIDE. OVERALL THE
PREVIOUS THINKING IS STILL VALID AND NO MAJOR CHANGES WERE MADE TO
THE PREVIOUS FORECAST.

AN ACTIVE WEATHER DAY ON TAP ACROSS THE REGION WITH WIDESPREAD
CONVECTIVE RAIN EXPECTED. AS OF 10 AM THE PRE-FRONTAL WIND SHIFT
HAS PUSHED SOUTH THROUGH THE SC MIDLANDS AND CSRA...BASICALLY ON
THE BORDER OF OUR FORECAST AREA. EXTENSIVE CLOUD COVER NEAR THIS
BOUNDARY IS LEADING TO SOME DIFFERENTIAL HEATING WITH TEMPERATURES
IN THE 70S TO THE NORTH AND 80S SOUTH. RADAR IS INDICATING
SCATTERED LIGHT TO MODERATE RAINFALL...MAINLY ACROSS E-C GEORGIA
EASTWARD ALONG THE FRONT TOWARD THE NORTHERN SC COAST. GIVEN THE
UNUSUALLY WET AIR MASS IN PLACE /INDICATED BY THE 2.27 PWAT ON THE
12Z CHS SOUNDING/...INCREASING UPPER DIVERGENCE ASSOCIATED WITH
THE UPPER JET ACROSS NEW ENGLAND...SOME MID-LEVEL SHORTWAVE
ENERGY AND THE SURFACE CONVERGENCE ALONG THE LOW-LEVEL BOUNDARY
AND DEVELOPING SEA BREEZE /MOSTLY ACROSS SOUTHEAST GEORGIA/...WE
EXPECT INCREASING RAIN COVERAGE THROUGH THIS AFTERNOON. THE MAIN
HAZARD TODAY WILL BE LOCALLY HEAVY RAINFALL WHICH COULD CAUSE SOME
FLASH FLOODING...PARTICULARLY WHERE CONVECTIVE CELLS TRAIN ACROSS
THE SAME AREAS. THIS MOST LIKELY WOULD OCCUR ALONG THE FRONT/WIND
SHIFT AND WHERE THIS BOUNDARY INTERSECTS THE SEA BREEZE. WITH HIGH
TIDE COMING EARLY-MID AFTERNOON THIS COULD LEAD TO A HIGHER FLASH
FLOOD THREAT NEAR THE COAST IF HEAVY RAINFALL DEVELOPS THERE.
GIVEN THE RECENT DRIER SPELL AND UNCERTAINTY IN WHERE THE HEAVIEST
RAINFALL WILL OCCUR...WE FEEL A FLASH FLOOD WATCH IS NOT WARRANTED
AT THIS TIME. WILL ALSO HAVE TO WATCH FOR THE POTENTIAL FOR
ISOLATED SEVERE STORMS WITH DAMAGING WINDS...ESPECIALLY ACROSS
SOUTHEAST GEORGIA WHERE DEEPER INSTABILITY AND DRIER AIR ALOFT WILL
BE CONDUCIVE TO STRONG DOWNDRAFTS. OVERALL...THE MAIN CHANGE TO
THE PREVIOUS FORECAST WAS TO INCREASE POPS SLIGHTLY AND LOWER
HIGHS SLIGHTLY...MAINLY ACROSS NORTHERN AND WESTERN PORTIONS WHERE
CLOUD COVER IS THICKEST ALREADY.

TONIGHT...THE FRONT IS FORECAST TO SAG INTO AT LEAST INTO THE
UPPER HALF OF SE GEORGIA TONIGHT BEFORE STALLING LATE. MODELS ARE
SIMILAR IN THE LOW LEVEL DEPICTION OF A WEDGE PATTERN DEVELOPING
OVER N GEORGIA AND THE CAROLINAS BUT DIFFER WITH THE MESOSCALE IN
THIS COMPLEX DEEP LAYERED ENVIRONMENT. THERE IS A POTENTIAL FOR
WARM PROCESS HEAVY RAINS TONIGHT SOMEWHERE ACROSS THE REGION AS
MID LEVEL SHORT WAVE ENERGY RIDES OVER THE STALLED FRONT AND DEEP
MOISTURE MOVES VERY LITTLE. WE MAINTAINED LIKELY POPS ALL AREAS
TONIGHT AND LATER SHIFTS MAY NEED TO RAISE POPS MORE IN SOME AREAS
AND POSSIBLY EXTEND MENTIONS OF HEAVY RAIN. CONFIDENCE AT THIS
TIME IS NOT HIGH ENOUGH TO PLACE HEAVY RAINFALL MAXIMA IN THE
GRIDDED PRODUCTS TONIGHT. THERE WILL BE MUCH WEAKER INSTABILITY
FILLING N TO S OVER THE REGION...SUGGESTING RAINS WILL BE LOW
TOPPED AND THIS JIVES WITH THE INCREASING ISENTROPIC ASCENT PROGS
SEEN ON THE 300K SURFACE AFTER MIDNIGHT TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THURSDAY THROUGH SATURDAY...THERE IS NO CHANGE TO THE PREVIOUS
FORECAST THINKING AND REASONING. ALOFT...THE REGION WILL BE UNDER
THE INFLUENCE OF A MEAN TROUGH IN THE MID/UPPER LEVELS WITH A CLOSED
LOW EVENTUALLY FORMING OVER THE MID MS VALLEY EARLY IN THE WEEKEND.
AT THE SURFACE...THE MUCH DISCUSSED COLD FRONT WILL START THE DAY ON
THURSDAY DRAPED ACROSS THE FORECAST AREA WITH A WEDGE OF HIGH
PRESSURE BUILDING IN BEHIND IT EAST OF THE APPALACHIANS. THERE WILL
BE PLENTIFUL DEEP MOISTURE IN PLACE WITH PWATS APPROACHING 2.4
INCHES AT TIMES. THERE WILL BE GOOD LOW LEVEL FORCING IN THE FORM OF
LOW LEVEL CONVERGENCE ALONG THE NEARBY FRONT AND PERIODS OF
ISENTROPIC LIFT. THIS COMBINED WITH SEVERAL SHORTWAVES PROGGED TO
MOVE THROUGH THE AREA WILL RESULT IN A VERY WET AND ACTIVE PERIOD TO
SAY THE LEAST. CREATING POP GRIDS TONIGHT WAS A BIT OF AN EXERCISE
IN FUTILITY AS THERE IS VERY LITTLE CONFIDENCE IN EXACTLY WHAT THE
RADAR AND POP SCHEME WILL EVENTUALLY LOOK LIKE AT ANY GIVEN TIME
PERIOD. SO...THE FORECAST FEATURES LIKELY POPS EVERYWHERE THROUGH
THE SATURDAY DESPITE THE FACT THAT THERE WILL ALMOST CERTAINLY BE
PERIODS OF CATEGORICAL POPS AS WELL AS LULLS IN PRECIP COVERAGE WITH
LITTLE TO NO MEASURABLE RAINFALL. GIVEN THE MOIST CONVECTIVE
ENVIRONMENT I HAVE MAINTAINED THE HEAVY RAINFALL MENTION...WITH
SUPPORT FROM WPC QPF FEATURING A MULTI-DAY PRECIP BULLSEYE STRIPE OF
4-5 INCHES ACROSS THE FORECAST AREA. TEMPS WILL BE CONSIDERABLY
COOLER THAN EARLIER THIS WEEK THANKS TO THE WIDESPREAD CLOUD COVER
AND ONGOING PRECIP. IN FACT...HIGHS WILL RUN 5 DEGREES OR MORE BELOW
NORMAL WITH THE POSSIBILITY FOR SOME AREAS ALONG THE MIDLANDS TO NOT
GET OUT OF THE UPPER 70S ON THURSDAY AS THE WEDGE BUILDS IN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIOD WILL START OFF WITH A HIGHLY AMPLIFIED PATTERN
IN PLACE ALOFT AS THE AREA WILL BE CAUGHT BETWEEN THE CLOSED LOW
OVER THE MIDWEST AND A RIDGE OVER THE ATLANTIC. THOUGH THE COLD
FRONT WILL HAVE LARGELY LOST ITS IDENTITY OVER THE AREA...THE
OVERALL PATTERN WILL BE ACTIVE WITH CONSIDERABLE DEEP MOISTURE IN
PLACE. WITH SHORTWAVES PASSING OVER THE AREA IN THE S/SW FLOW
ALOFT...HIGH POPS WILL CONTINUE SUNDAY AND INTO EARLY NEXT WEEK.
THERE ARE SOME INDICATIONS THAT THE ATLANTIC RIDGE AND ASSOCIATED
UPPER ANTICYCLONE WILL BUILD WESTWARD AND INTO THE AREA THROUGH THE
MIDDLE OF THE WEEK. AS THIS OCCURS...PRECIP CHANCES AND TEMPERATURES
WILL LIKELY TRANSITION TO SOMETHING MORE TYPICAL OF MID/LATE AUGUST.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
RATHER UNSETTLED PERIOD GIVEN THE STALLING COLD FRONT IN THE AREA.
NUMEROUS SHOWERS AND THUNDERSTORMS AROUND KCHS ARE EXPECTED TO
GRADUALLY SHIFT SOUTHWARD TOWARD KSAV THROUGH EARLY EVENING. RAIN
CHANCES SHOULD DIMINISH OVERNIGHT AND THEN GO BACK UP TOWARD THE
END OF THE TAF PERIOD. HEAVY RAINFALL IS POSSIBLE WITH ANY HEAVY
SHOWER/THUNDERSTORM. WILL LIKELY SEE AT LEAST MVFR CIGS DEVELOP
OVERNIGHT GIVEN THE ABUNDANT LOW- LEVEL MOISTURE.

EXTENDED AVIATION OUTLOOK...THERE IS A HIGH CHANCE FOR AT LEAST
PERIODIC WIDESPREAD FLIGHT RESTRICTIONS AS A COLD FRONT BECOMES
STATIONARY OVER THE REGION. OCCASIONAL SHOWERS AND THUNDERSTORMS
WILL ALSO OCCUR...WITH HEAVY RAIN AND GUSTY WINDS COMMON.

&&

.MARINE...
THE COLD FRONT IN A WEDGING FASHION WILL BISECT OUR WATERS BY LATER
TONIGHT. TODAY...STRONG OVERNIGHT SURGING FROM THE SW MOST WATERS
WILL EBB AS THE FRONTAL TROUGH NEARS. WINDS OVER SOUTH CAROLINA
WATERS EXPECTED TO SHIFT NE BY TONIGHT.

THE BIG CONCERN FOR MARINERS TODAY WILL BE THE POTENTIAL FOR STRONG
TSTMS PRODUCING LOCALIZED WINDS OVER 35 KT...FREQUENT LIGHTNING
STRIKES AND TORRENTIAL RAINS BRIEFLY PRODUCING LOW VSBYS. THE
WINDOW FOR THE BEST CHANCES OF STORMS WILL BE FROM MID AFTERNOON
INTO THIS EVENING.

THURSDAY THROUGH SUNDAY...A COLD FRONT WILL LAY ACROSS THE REGION ON
THURSDAY AND REMAIN NEARLY STATIONARY INTO THE WEEKEND. THE FRONT
WILL EVENTUALLY DISSIPATE AND RESULT IN A RATHER MODEST ONSHORE
FLOW. THE MAIN TIME PERIOD OF CONCERN IS THURSDAY AS HIGH PRESSURE
BUILDS IN FROM THE NORTH IMMEDIATELY BEHIND THE FRONT. NE FLOW WILL
SURGE ACROSS MAINLY THE CHARLESTON COUNTY WATERS AND COULD APPROACH
SMALL CRAFT ADVISORY THRESHOLDS. AS THE HIGH WEAKENS AND
RETREATS...WINDS THEREAFTER WILL WEAKEN AND BE 15 KT OR LESS
THROUGH THE END OF THE WEEKEND. SEAS WILL INCREASE THURSDAY AS A
RESULT OF THE NE FLOW...REACHING UP TO 5 FT AROUND 20 NM OUT.
OTHERWISE SEAS WILL GENERALLY BE 2-3 FT THROUGH THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
THE PERIGEAN SPRING TIDES ARE EARLY NEXT WEEK AND IF WINDS ARE
NORTHEAST AT THAT TIME WE COULD BE DEALING WITH MINOR COASTAL
FLOODING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...RJB
MARINE...BSH
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 14, 3:59 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
359 AM EDT WED AUG 14 2013

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-150800-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
359 AM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN...A COLD FRONT WILL MOVE INTO THE AREA TODAY AND RESULT
IN NUMEROUS TO WIDESPREAD HEAVY RAINFALL PRODUCING SHOWERS AND THUNDERSTORMS.
LOCALLY EXCESSIVE RAINFALL AND FLASH FLOODING WILL BE POSSIBLE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN...A COLD FRONT WILL STALL ACROSS THE REGION ON
THURSDAY AND LINGER THROUGH THE UPCOMING WEEKEND. PERIODS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS TIME. LOCALLY
HEAVY RAINFALL AND FLASH FLOODING COULD OCCUR FROM THURSDAY INTO
THE WEEKEND...AND FLASH FLOOD WATCHES AND WARNINGS MAY EVENTUALLY
BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-150800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
359 AM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:22 PM EDTSpecial Marine WarningCHS83 min
Aug 13, 10:42 PM EDTSpecial Marine WarningCHS2 hr
Aug 14, 12:27 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston93 min
Aug 14, 1:51 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston84 min
Aug 14, 2:00 PM EDTSpecial Marine WarningCHS90 min
Aug 14, 3:22 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston83 min
Aug 14, 3:29 PM EDTAreal Flood AdvisoryCHSCharleston91 min
Aug 14, 3:44 PM EDTAreal Flood AdvisoryCHSAllendale, Hampton91 min
Aug 14, 3:46 PM EDTSpecial Weather StatementCHSHampton29 min
Aug 14, 3:52 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton53 min
Aug 14, 4:22 PM EDTAreal Flood AdvisoryCHSCharleston, Colleton83 min
Aug 14, 4:26 PM EDTSpecial Weather StatementCHSHampton34 min
Aug 14, 5:02 PM EDTSpecial Weather StatementCHSJasper28 min
Aug 14, 5:03 PM EDTAreal Flood AdvisoryCHSBeaufort, Colleton, Hampton, Jasper87 min
Aug 14, 5:07 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Jasper53 min
Aug 14, 5:35 PM EDTSpecial Marine WarningCHS115 min
Aug 14, 5:39 PM EDTAreal Flood AdvisoryCHSBeaufort, Charleston, Colleton, Jasper111 min
Aug 14, 6:02 PM EDTSpecial Weather StatementCHSBeaufort43 min
Aug 14, 7:20 PM EDTSpecial Marine WarningCHS115 min

Nearby

Flash Flood Warnings in South Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.